My husband has large itchy, flaky skin on his scalp and in his beard and mustache. It flakes in large yellow chunks that tend to be quite thick and if scratched off will often bleed. It is embarassing as he has large yucky flakes falling out all the time. He has tried prescription shampoos which worked for a couple months only. Now he uses a different kind of shampoo and conditioner every time he washes his hair which helps a bit but not much. Also have used different oils, etc. His hair is very oily natuarally. If he doesn't wash every day it looks really gross and feels worse. What does he have and what else can he try?
It sounds and looks like something I've had for awhile called seborrheoic dermatitis. I use Nizoral shampoo once a week or so for my scalp, but you'll need to use a special prescription cream for the facial areas, like something like Protopic. It's bloody expensive, but it really works. I put a little on whenever I start to get red and flaky and usually it's gone in a day, and then I don't need to use it again. It seems certain foods in diet can make it flare up, like alcohol and spicy foods. Hope this helps, but he should really just go see a dermatologist for confirmation. That's the only way you'll get Protopic anyway, as it's by prescription.
This sounds like seborrheic dermatitis.The condition usually occurs in the face and scalp and may be associated with yellowish plaques that scale off. The cause of seborrheic dermatitis is not well defined.Climate, hygiene and psychological factors have been associated with this condition.
Constant shampooing will be able to help. A consult with a dermatologist for topical medications ( topical steroids )and medicated shampoos (containing selenium sulfide)may be necessary. Other differentials will be a fungal infection (tinea capitis) and psoriasis.
We have used the Nizarol shampoo and like everything else it quits working after only a few shampoos. He does take a shower daily unless he is exhausted, which is only several times a year. But the cream you talk about... have you tried it on the scalp also or is it just to expensive? Is there ANYTHING over the counter that even slightly resemblses that? Thank you for your 'expertese'.
I too have S derm on my scalp. None of the anti fungals or steriods help me anymore either. The only thing which its effectiveness doesn't appear to wear off is a product called psoriasin from shopinprivate.com. It is a coal tar based product, but crucially, not a shampoo, so you leave it in to work and reapply as necessary. Once or twice a day has kept my chronic s derm under control for years. Next best thing to a cure.
Oh, one other thing. The makers changed the bottle to make it harder to apply into hair (duh). I decant it into a bottle with a long nozzle I got from the art shop. Works well.
Yes. Psychological factors encompass stress related issues at home and at work.This may manifest as somatic symptoms like flaring of a skin condition such as acne or psoriasis, disruption of sleep, frequent respiratory infections ( flulike symptoms) , headaches, and loss of appetite.Stress decreases immune response. Some patients with skin conditions ( including seborrheic dermatitis) may benefit from forms of behavioral therapy.
I suggest that you seek consult with your physician with regards to this.At this point, your husband may need a lot of support and understanding.
Do keep us posted with regards to your physician's advise.
Hello Young Folks,
I would refer to food allergies and Gluten free and Possibly Dairy free also.I have foght this same problem for over 50 years with NO Help from Docs recommendations.
Candida ( Fungal infection of G.I. Tract and Expelling Toxins produced out thru the Skin ( Largeat Organ of the Body ).
Suggest you find an N.D. with Nutritional recommendations.
You can research Internet for just your time and Nothing to Lose at this point.
No Grain, Sugar or Dairy and in two months you may have resolved what has taken me fifty years to control .. .. Take care .. .. jmg
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.